Prep for USMLEPrep for USMLE
         Forum      |     Resources New Posts   |   Register   |   Login





 Torsade de pointes  



Post Reply  
  • 0/5
  • 1
  • 2
  • 3
  • 4
  • 5


Author20 Posts
  #1

What drugs cause torsade de pointes.




  #2

qunidine ,amiodarone ,procainamide.


  #3

Torsades is usually produced by antiarrhythmic drugs that prolong the QT interval which include class 1 and some class 3 antiarrhtymic's.

1)Quinidine, procainamide,Disopyramide which are class 1 drugs.

2)Ibutilide, dofetilide,sotalol the class 3 drugs.

3) Amidarone is the a combination Class1 and class 3 drug and it does prolong the QT interval but it is least likely to cause Torsades or any New arrhythmias. The reason Given is that, Torsades blocks Ca channels and Beta receptors and sodium and patassium channels.[/u]


  #4

Just to take it further...

1) What is Torsade de Pointes?

2) What would you see on the EKG of a patient with Torsade de Pontes?

3) What is the treatment for Torsade de Pointes


  #5

Terphenadine (2nd gen. H1 blocker) when combined with macrolids (decrease metabolism) blocks K+ ch.


  #6

plz explain it Bela,...i never understood anti arrythmics??


  #7

usmle prep, antiarrthythmics can be intimidating but they're really easy. I think baby Katzung and First Aid have a good explanation on this. If you don't understand something, I'd be more than glad to help you out. Just ask!!!

As for Torsade de Pointes, it's a form of unstable ventricular arrhythmia caused by those drugs that will increase Action Potential: Class 1A (esp Quinidine) and Class 3 (esp sotalol) antiarrhythmics.

So, increase in AP :arrow: increase effective refractory period :arrow: increase of QT interval :arrow: Torsade de Pointes. And this explains what you'd see on EKG....basically increased QT interval that induces arrhythmia.

DOC: MgSO4.


  #8

thanx for your support,Bela.
you made it very easy for me.


  #9

even cisapride causes torsades de pointes


  #10

In Calcium channel blockers Bepiridil may cause it


  #11

thanks bela, your input help me understand also


  #12

Treatment of Torsades de pointes

Prehospital Care:
  • Institute immediate advanced cardiac life support (ACLS) protocol for VT.
  • Overdrive pacing may be necessary at a rate of up to 140 bpm to control the rhythm.

Emergency Department Care: Torsade, an inherently unstable rhythm, is prone to revert to more stable rhythms spontaneously and prone to recurrences. Torsade also is subject to degeneration into ventricular fibrillation. Begin therapy as soon as the rhythm clearly fulfills the criteria for torsade.
  • Treat hypokalemia if it is the precipitating factor and administer magnesium sulfate in a dose of 2-4 g intravenously (IV) initially.
    • Magnesium is usually very effective, even in the patient with a normal magnesium level.
    • If this fails, repeat the initial dose, but because of the danger of hypermagnesemia (depression of neuromuscular function) the patient requires close monitoring.
    • Other therapies include overdrive pacing and isoproterenol infusion. Most (75-82%) torsade de pointes (TDP) rhythms are started by a pause. Pacing at rates up to 140 bpm may prevent the ventricular pauses that allow TDP to originate.
    • The patient with torsade who is in extremis should be treated with electrical cardioversion or defibrillation. Anecdotal reports cite successful conversion with phenytoin (Dilantin) and lidocaine.
  • Patients with congenital long QT syndromes are thought to have an abnormality of sympathetic balance or tone and are treated with beta-blockers. If the patient breaks through this therapy and enters the ED in torsade, a short-acting beta-blocker, such as esmolol, can be tried.
    • A few cases of successful conversion using phenytoin and overdrive pacing have been reported.
      If patient is unresponsive to conversion with phenytoin and overdrive pacing, attempt electrical cardioversion.
    • Cervical sympathectomy and implantable pacemakers/defibrillators have been used in some cases for long-term management.
  • Shortening the action potential decreases the likelihood of immediate recurrence. Pacing or administration of isoproterenol to a rate of 90-100 bpm is effective.
  • Withdraw all QT-prolonging drugs.

Consultations: Immediate cardiology evaluation and follow-up are required.
Prehospital Care:
  • Institute immediate advanced cardiac life support (ACLS) protocol for VT.
  • Overdrive pacing may be necessary at a rate of up to 140 bpm to control the rhythm.

Emergency Department Care: Torsade, an inherently unstable rhythm, is prone to revert to more stable rhythms spontaneously and prone to recurrences. Torsade also is subject to degeneration into ventricular fibrillation. Begin therapy as soon as the rhythm clearly fulfills the criteria for torsade.
  • Treat hypokalemia if it is the precipitating factor and administer magnesium sulfate in a dose of 2-4 g intravenously (IV) initially.
    • Magnesium is usually very effective, even in the patient with a normal magnesium level.
    • If this fails, repeat the initial dose, but because of the danger of hypermagnesemia (depression of neuromuscular function) the patient requires close monitoring.
    • Other therapies include overdrive pacing and isoproterenol infusion. Most (75-82%) torsade de pointes (TDP) rhythms are started by a pause. Pacing at rates up to 140 bpm may prevent the ventricular pauses that allow TDP to originate.
    • The patient with torsade who is in extremis should be treated with electrical cardioversion or defibrillation. Anecdotal reports cite successful conversion with phenytoin (Dilantin) and lidocaine.
  • Patients with congenital long QT syndromes are thought to have an abnormality of sympathetic balance or tone and are treated with beta-blockers. If the patient breaks through this therapy and enters the ED in torsade, a short-acting beta-blocker, such as esmolol, can be tried.
    • A few cases of successful conversion using phenytoin and overdrive pacing have been reported.
      If patient is unresponsive to conversion with phenytoin and overdrive pacing, attempt electrical cardioversion.
    • Cervical sympathectomy and implantable pacemakers/defibrillators have been used in some cases for long-term management.
  • Shortening the action potential decreases the likelihood of immediate recurrence. Pacing or administration of isoproterenol to a rate of 90-100 bpm is effective.
  • Withdraw all QT-prolonging drugs.

Consultations: Immediate cardiology evaluation and follow-up are required.




  #13

EKG


Attached Files:
0703967f4.jpg (107 KB, 36 downloads)
attachment
  #14

EKG





  #15

Would that include Brettylium?

But I know it does include tricyclic antidepressants, antipsychotics, and fluroquinolones beside cipro.



  #16

thx guys!
but can anybody explain why ' increase in effective refractory period :arrow: prolonged QT interval'??


  #17

beta blocker for torsades de pointes


  #18

anti arrythmatics demestyfied by me
class 1,2,3,4.
activities------ natrium blocking, beta blockers, pottasium blocking, calcium blocking so NBPC.
PHASES-----1234
SO HERE IS CODE---- 1234-CLASS
----------------------------NBPC-ACTION
----------------------------1432-PHASES


  #19

how beta blocker/sympathectomy can cure TDP ?


  #20

wolff parkinson white syndrome
dont----ABCD
adenosine
beta blockers
ca ch blocker
digoxin






Bookmark and Share



This thread is closed, so you cannot post a reply.



Login or Register to post messages








show Similar forum topics

torsade de pointes
torsade de pointes
TORSADE
show Related resources









Advertise | Support | Privacy | TOS | Premium | Contact